South Dakota, 2015

Hail and Damaging Wind in South Dakota, June 20 to 21, 2015

June 20 to 21, 2015 · NWS UNR · 8 events in 4 counties and zones

A thunderstorm became severe over the northern Black Hills and tracked southeastward across southwestern South Dakota into Nebraska during the night. The storm produced golf ball sized hail and gusty winds, which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over the northern Black Hills and tracked southeastward across southwestern South Dakota into Nebraska during the night. The storm produced golf ball sized hail and gusty winds, which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:20 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 20, 10:20 PM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 PM MDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 944 PM MDT SAT JUN 20 2015

SMALL SHORTWAVE TRIGGERED SEVERE THUNDERSTORMS OVER THE BLACK
HILLS AND PLAINS TO THE EAST DURING THE LATE AFTERNOON-EARLY
EVENING. ANOTHER SMALL WAVE IS CROSSING NORTHEASTERN WY THIS
EVENING WITH SCATTERED SHOWERS...BUT ATMOSPHERE IS BECOMING MORE
STABLE AND STORMS SHOULD NOT INTENSIFY MUCH. SURFACE RIDGE IS
DRAPED ACROSS THE FORECAST AREA...WITH INCREASING RETURN FLOW
DEVELOPING BEHIND THE RIDGE...BRINGING HIGHER DEWPOINTS BACK TO
THE AREA.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 204 PM MDT SAT JUN 20 2015

MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY
MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL
MOVE THROUGH THE REGION LATE SUNDAY. STRONGER RETURN FLOW WILL
SET UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES
WILL RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A
STRONG CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF
SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND
STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN
SD SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST
OF THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS
SUNDAY WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF
THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS
SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT
A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST
WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK.
GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN
PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS
WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE
REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW
FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO
ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH
WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR
DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT
WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS.
TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF
NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT
ISSUED AT 1115 PM MDT SAT JUN 20 2015

SCATTERED SHOWERS AND THUNDERSTORM WILL OCCUR OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA DURING THE REST OF THE NIGHT. THE
SHOWERS AND STORMS ARE EXPECTED TO MOVE SOUTH AND OUT OF THE
FORECAST AREA A COUPLE OF HOURS AFTER SUNRISE. THERE IS A CHANCE
OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON
WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
AREA SUNDAY NIGHT. WHILE VFR CONDITIONS WILL PREVAIL...MVFR
CONDITIONS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...55
SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...10
Hazardous weather outlook, Jun 20, 5:10 AM MST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SAT JUN 20 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
610 AM MDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE
HAIL...STRONG WIND GUSTS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH
A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 20, 6:05 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     7 S DUPREE              44.95N 101.59W
06/20/2015  E60 MPH          ZIEBACH            SD   PUBLIC

&&

MCKEMY
Local storm report, Jun 20, 6:18 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             5 NW FAITH              45.07N 102.11W
06/20/2015  E1.00 INCH       PERKINS            SD   PUBLIC

&&

MCKEMY
Local storm report, Jun 20, 6:47 PM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             4 NNW TILFORD           44.36N 103.46W
06/20/2015  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERED THE GROUND...LASTED 5 MIN

&&

SS
Local storm report, Jun 20, 6:52 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CHEYENNE CROSSING       44.30N 103.87W
06/20/2015                   LAWRENCE           SD   LAW ENFORCEMENT

            TREE BLOWN OVER US HWY 85...TIME ESTIMATED FROM RADAR

&&

SS
Local storm report, Jun 20, 7:06 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 SSW PINE RIDGE        43.02N 102.56W
06/20/2015  M1.25 INCH       SHANNON            SD   TRAINED SPOTTER

            50MPH WIND GUST

&&

AWARD
Local storm report, Jun 20, 7:14 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 WNW THUNDER BUTTE     45.23N 101.74W
06/20/2015  E1.00 INCH       ZIEBACH            SD   PUBLIC

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 20, 10:30 PM MST
Where
Lawrence County, 4.61 mi SW of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.277, -103.697

Wind gusts were estimated at 60 mph at Brownsville.

Hail, Pennington

When
June 20, 10:45 PM MST to 10:55 PM MST
Where
Pennington County, 3.24 mi SE of Deerfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.990, -103.780

Hail, Pennington

When
June 20, 11:05 PM MST
Where
Pennington County, Hill City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.930, -103.580

Hail to the size of golf balls covered the ground.

Hail, Custer

When
June 20, 11:25 PM MST
Where
Custer County, 4.53 mi ENE of Custer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.801, -103.520

Wind gusts to 50 mph also accompanied the storm.

Hail, Pennington

When
June 20, 11:30 PM MST
Where
Pennington County, 1.33 mi W of Keystone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.902, -103.447

Hail, Custer

When
June 20, 11:47 PM MST
Where
Custer County, 4.12 mi NNW of Fairburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.744, -103.245

Hail, Oglala Lakota

When
June 21, 1:10 AM MST
Where
Oglala Lakota County, Sharps Corner
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Large hail damaged vehicles and house windows, siding, and roofs.

Hail, Oglala Lakota

When
June 21, 1:30 AM MST
Where
Oglala Lakota County, 5.08 mi E of Porcupine
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.240, -102.230

Hail to golf ball size damaged vehicles, trees, and a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587381, 587382, 587384, 587385, 587383, 587386, 587394, 587387.